Pennsylvania, 2003

Heavy Snow in Pennsylvania, February 24 to 25, 2003

February 24 to 25, 2003 · NWS CLE · 2 events in 2 counties and zones

Cold winds blowing across Lake Erie caused lake effect snow showers to develop. The snow began on the morning of the 24th and continued on and off through the early mornings hours of the 25th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold winds blowing across Lake Erie caused lake effect snow showers to develop. The snow began on the morning of the 24th and continued on and off through the early mornings hours of the 25th. The heaviest snow fell around midnight on the 25th when visibilities fell to near zero. Total accumulations ranged from 6 to 7 inches with most of this accumulation falling from the late evening through early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 24, 2:45 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 24, 2:45 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EST MON FEB 24 2003

FAST MVG LOW WILL TRACK S CWA THRU SRN OH THIS MRNG. SNW JUST
STARTING TO MOV INTO SWR OH. WILL FOLLOW CURRENT FCST FOR SNOWFALL
AMNTS TDA...KEEPING WX ADV GOING FOR SRN PTN CWA WITH 3 TO 5
INCHES...2 TO 4 JUST N OF THIS AREA IN NE OH WITH THE HIGHER AMNTS
MNLY OVER FAR SRN PTN OF THE AREA...1 TO 2 INCHES LIKELY IN NRN MOST
CNTYS. TNGT ETS MODEL PICKING UP MORE OF WK LOW MVG ACRS THE THE LWR
LKS ASC WITH UPR S/W WITH AVN INDCTG WKNG CYC FLOW...AND ETS KEEPING
LOW LVL RH ARND 80 PCT. THOUGH LAKE IS MOSTLY ICE COVER EXPECT LK
SNOW SHWRS TO DVPL FOR NERN AREAS. BECAUSE LK IS MSTLY ICE COVERD
AND VEERING WINDS WL GO WITH LCL 1 TO 3 INCHES. FEW FLRYS OR SNOW
SHWRS LNGRG TUE MRNG.

.CLE...
OH...WINTER WEATHER ADVISORY TDA OHZ027>033-036>038-047.
PA...NONE.

WCR
Hazardous weather outlook, Feb 24, 5:16 AM EST, 3 hours 44 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-241215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
516 AM EST MON FEB 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

WINTER WEATHER ADVISORY IS IN EFFECT FOR 3 TO 5 INCHES OF SNOW TODAY
FROM THE MARION AREA THROUGH MANSFIELD TO THE YOUNGSTOWN AREA.
AROUND 1 TO 3 INCHES OF SNOW WILL FALL NORTH TO THAT AREA. THE STORM
IS MOVING QUICKLY AND THE SNOW WILL TAPER OFF FROM WEST TO EAST FROM
LATE MORNING INTO THE EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Erie

When
February 24, 9:00 AM EST to February 25, 3:00 AM EST
Where
Northern Erie forecast zone
Property damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Heavy Snow, Southern Erie

When
February 24, 9:00 AM EST to February 25, 3:00 AM EST
Where
Southern Erie forecast zone
Property damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342443, 5342444.